<"http://www.yourlawyer.com/practice_areas/defective_drugs">Januvia (sitagliptin) and Janumet (sitagliptin/metformin) have been associated with cases of acute pancreatitis, the Food & Drug Administration (FDA) said today. The agency said it is working with Merck & Co. to update the drugs’ labels to include information about the pancreatitis cases.
According to the FDA, there have been 88 cases of acute pancreatitis reported in Januvia and Janumet patients between October of 2006 and February of 2009. Hospitalization was reported in 58 (66%) of the patients, 4 of whom were admitted to the intensive care unit (ICU). Two cases of hemorrhagic or necrotizing pancreatitis were identified and both required an extended stay in the hospital with medical management in the ICU. The most common adverse events reported in the 88 cases were abdominal pain, nausea and vomiting.
The agency also said that 19 of the 88 reported cases (21%) of pancreatitis occurred within 30 days of starting sitagliptin or sitagliptin/metformin. Furthermore, 47 of the 88 cases (53%) resolved once sitagliptin was discontinued. The FDA also noted that 45 cases (51%) were associated with at least one other risk factor for developing pancreatitis, such as diabetes, obesity, high cholesterol and/or high triglycerides.
Because acute pancreatitis is associated with considerable morbidity and mortality, and early recognition is important in reducing adverse health outcomes, the FDA says it is recommending revisions to the prescribing information to alert healthcare professionals to this potentially serious adverse drug event.
The FDA is also advising that healthcare professionals monitor patients carefully for the development of pancreatitis after initiation or dose increases of Januvia or Janumet, and to discontinue therapy if pancreatitis is suspected while using these products.
Sitagliptin, the first in a new class of diabetic drugs called dipeptidyl peptidase-4 (DPP-4) inhibitors, is approved as an adjunct to diet and exercise to improve glycemic control in adults with type 2 diabetes mellitus.